USMLE Forums banner
1 - 7 of 7 Posts

·
Registered
Joined
·
316 Posts
Discussion Starter · #1 ·
A patient who has been treated with prochlorperazine for nausea develops repetitive, involuntary, purposeless movements of her lips and face. Which medication may improve her symptoms?
A. Neosynephrine
B. Haloperidol
C. Thioridazine
D. Amantadine
E. None of the above
 
  • Like
Reactions: dr-ahmed

·
Registered
Joined
·
316 Posts
Discussion Starter · #5 ·
The correct answer is D.

This patient has tardive dyskinesia, an extrapyramidal disorder, likely as a result of the prochlorperazine. Extrapyramidal symptoms can be difficult to treat; possible therapies include decreasing the dose of the offending medication, switching to another medication, starting beta blockers, or prescribing anti-Parkinsonism drugs. Amantadine, while primarily developed for treatment of influenza, also increases the release of dopamine and is therefore a treatment for Parkinsonism and extrapyramidal symptoms. Because the prochlorperazine was prescribed for nausea, prescribing thioridazine and haloperidol, neither of which have anti-nausea effects, is not appropriate.
 

·
Registered
Joined
·
209 Posts
Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements, such as grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking

akathesia---- is a syndrome characterized by unpleasant sensations of "inner" restlessness that manifests itself with an inability to sit still or remain motionless
 

·
Registered
Joined
·
316 Posts
Discussion Starter · #7 ·
Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements, such as grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking

akathesia---- is a syndrome characterized by unpleasant sensations of "inner" restlessness that manifests itself with an inability to sit still or remain motionless
thanks for pointing the mistake ecgram... i was sleepy and donno wat had in my mind that i typed akathesia instead of tardive dyskinesia or tic doulerax... i have corrected it
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top